Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

July 22, 2008Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 1:27 PM MDT for Salt Lake County, Utah. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:27 PM MDT (19:27 UTC)
Expired
Jul 22, 2008, 2:00 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:40 PM MDTHAIL 0.75Kearns, UT
Jul 22, 1:40 PM MDTHAIL 0.75West Jordan, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 221928
SVRSLC
UTC035-222000-
/O.NEW.KSLC.SV.W.0026.080722T1927Z-080722T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH

* UNTIL 200 PM MDT

* AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST JORDAN...OR NEAR MURRAY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLORSVILLE BY 140 PM MDT...
  MIDVALE BY 145 PM MDT...
  MURRAY AND SANDY BY 150 PM MDT...
  SOUTH SALT LAKE BY 155 PM MDT...
  HOLLADAY...COTTONWOOD HEIGHTS AND 9 MILES SOUTH OF SALT LAKE CITY
  BY 200 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4083 11172 4061 11158 4051 11203 4068 11211
TIME...MOT...LOC 1927Z 252DEG 9KT 4063 11196

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 221947
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
146 PM MDT TUE JUL 22 2008

UTC035-222000-
/O.CON.KSLC.SV.W.0026.000000T0000Z-080722T2000Z/
SALT LAKE UT-
146 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL SALT LAKE COUNTY...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH SALT LAKE...OR ABOUT NEAR MURRAY...MOVING
NORTHEAST AT 17 MPH.

A NWS EMPLOYEE REPORTED PENNY SIZED HAIL IN ASSOCIATION WITH THIS 
STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALT LAKE CITY BY 155 PM MDT...
  SUGARHOUSE AND UNIV OF UTAH BY 200 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4057 11188 4071 11204 4075 11193 4077 11191
      4078 11185 4081 11178 4076 11168 4072 11166
TIME...MOT...LOC 1946Z 228DEG 15KT 4070 11188

$$

MT
000 
WWUS55 KSLC 221959
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT TUE JUL 22 2008

UTC035-222008-
/O.EXP.KSLC.SV.W.0026.000000T0000Z-080722T2000Z/
SALT LAKE UT-
158 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY
EXPIRES AT 200 PM MDT...

AT 140 PM...A NWS EMPLOYEE REPORTED PENNY SIZED HAIL IN ASSOCIATION 
WITH THIS STORM.

THE WIND AND HAIL THREAT FOR THIS STORM HAS DIMINISHED...THOUGH 
HEAVY RAIN CONTINUES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4057 11188 4071 11204 4075 11193 4077 11191
      4078 11185 4081 11178 4076 11168 4072 11166
TIME...MOT...LOC 1958Z 228DEG 15KT 4073 11183

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:33 AM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 9:33 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 AM MDT TUE JUL 22 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH
TODAY...AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE
REGION. A DRIER WESTERLY FLOW WILL FOLLOW FOR MID-WEEK.

&&

.DISCUSSION...UPPER TROUGH IS CENTERED NEAR THE
OREGON/IDAHO/NEVADA INTERSECTION THIS MORNING AND WILL CONTINUE
TO THE EAST NORTHEAST DURING THE DAY. THUNDERSTORMS HAVE
DEVELOPED ALONG THE FEATURE AND ALSO OUT AHEAD OVER NORTHERN
UTAH...THOUGH THE NORTHERN UTAH STORMS ARE PRESENTLY WEAKENING.
DRIER AIR IS MOVING INTO WESTERN UTAH TO THE SOUTHEAST OF THE
SYSTEM...AND THIS DRIER AIR WILL SPREAD EAST TODAY WITH THE
MOVEMENT OF THE TROUGH.

OVER SOUTHERN UTAH...THOUGH AIRMASS WILL BE LESS MOIST THAN
YESTERDAY WITH SLIGHTLY STRONGER FLOW ALOFT...SUBSIDENCE WHICH
INHIBITED CONVECTION YESTERDAY IS NOT AROUND TODAY...SO
CONVECTION SHOULD FIRE THIS AFTERNOON...PRIMARILY EAST OF
INTERSTATE 15. HOWEVER...ANY THREAT OF FLASH FLOODING LOOKS TO BE
ISOLATED.

MEANWHILE...WITH DRYING OCCURRING OVER NORTHERN UTAH...MODEL
SOUNDINGS FOR NORTHERN UTAH INDICATE A DISTINCT INVERTED-V
SIGNATURE...STRONGER THE FURTHER WEST YOU GO. ADDITIONALLY...BOTH
THE GFS AND NAM INDICATE SBCAPE OF 1000-1500 J/KG STRETCHING
ACROSS NORTHERN UTAH ACCOMPANIED WITH DEEP LAYER SHEER AROUND 40
KTS. AND EVEN WITH THE DRYING...PW VALUES OF OVER 1 INCH SHOULD
BE COMMON THROUGH THIS EVENING. SO THE ATMOSPHERE SUPPORTS STRONG
ORGANIZED CONVECTION WITH THE POSSIBILITY OF SEVERE WEATHER.
GUSTY WINDS LOOK TO BE THE MAIN THREAT...BUT HAIL IS ALSO A
POSSIBILITY...PARTICULARLY THIS EVENING AS A WEAK FRONTAL
BOUNDARY MOVES IN TO ADD SOME ADDITIONAL FORCING.

THE DRIER AIRMASS LOOKS TO BECOME MORE DOMINANT WEDNESDAY AND
THURSDAY...WHICH SHOULD LIMIT THE COVERAGE OF CONVECTION.

UPDATED THE FORECAST EARLIER TO INCREASE POPS OVER NORTHERN UTAH
THIS EVENING AND TO ADD MENTION OF GUSTY WINDS IN THE ZONES.
ADDITIONAL UPDATES ARE NOT ANTICIPATED THIS MORNING.

&&

.HYDROLOGY...A MOIST AIRMASS REMAINS OVER THE AREA THIS
MORNING...BUT SOME DRYING IS EXPECTED FROM THE WEST TODAY AS AN
UPPER TROUGH GRAZES NORTHWEST UTAH. OVER SOUTHERN UTAH...THIS
WILL ACT TO LIMIT CONVECTION WEST OF I-15...THOUGH ENOUGH
MOISTURE AND INSTABILITY REMAINS FOR AFTERNOON CONVECTION OVER
THE HIGHER TERRAIN. HOWEVER...WITH LESS MOISTURE THAN RECENT DAYS
AND SOMEWHAT STRONGER FLOW ALOFT...THE THREAT OF FLASH FLOODING
APPEARS TO BE ISOLATED. GREATER COVERAGE OF THUNDERSTORMS IS
EXPECTED OVER NORTHERN UTAH...WHERE SOME STORMS COULD BECOME
QUITE STRONG. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE
STORMS.

&&

.AVIATION...EARLY MORNING THUNDERSTORMS HAVE PUSHED WELL NORTH OF
THE KSLC TERMINAL AT MID-MORNING. SHOWERS/STORMS WILL DEVELOP
AGAIN TO THE WEST AND NW OF THE TERMINAL AFTER 22Z...THEN AFFECT
THE TERMINAL AREA BETWEEN 01-04Z. STRONG GUSTY WINDS THE MAIN
PROBLEM...THOUGH HAIL MAY BECOME A FACTOR AFTER 01Z.

WINDS THIS MORNING WILL REMAIN LIGHT AND VARIABLE...THEN TURN TO
LIGHT W-NW THIS AFTERNOON. WINDS WILL BECOME TRICKY LATE THIS
AFTERNOON AS THE THUNDERSTORM ACTIVITY WILL DRIVE THE DIRECTION.
BY 03-04Z...LOOK FOR A SURFACE FRONT TO PUSH THROUGH THE TERMINAL
LEAVING A PERIOD OF NORTHWEST WINDS UNTIL 06-08Z.

&&

.FIRE WEATHER...MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICTS
TODAY. SCATTERED SHOWERS/THUNDERSTORMS WITH WETTING RAIN A GOOD
BET...ESPECIALLY OVER THE MOUNTAINS AND FAR NRN/ERN VALLEYS.
SUBSTANTIALLY DRIER AIR CURRENTLY OVER NV WILL BEGIN TO WORK INTO
WRN UTAH TONIGHT. THIS DRY AIR WILL MAKE IT TO THE UT/CO BORDER
REGION BY WEDNESDAY NIGHT OR THURSDAY. SIGNIFICANTLY LOWER RH
VALUES ARE EXPECTED BEGINNING WEDNESDAY...AND REMAINING LOW
THROUGH EARLY FRIDAY. RETURN MOISTURE FROM AZ WILL PUSH NORTH
AGAIN LATER ON FRIDAY...BRINGING A RENEWED THREAT FOR
SHOWERS/THUNDERSTORMS THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/HYDRO...TRAPHAGAN
AVIATION/FIRE WX...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 8:50 AM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 AM MDT TUE JUL 22 2008

UTZ001>011-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
850 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE NORTHEAST ACROSS NORTHERN UTAH THIS
AFTERNOON THROUGH THIS EVENING. MOIST AND UNSTABLE AIR AHEAD OF THIS
STORM WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
OVERNIGHT HOURS.

STRONG THUNDERSTORMS ARE A POSSIBILITY ACROSS NORTHWEST UTAH LATE
THIS AFTERNOON...AND INTO THE EVENING HOURS. STRONG GUSTY WINDS
APPROACHING 50 MPH...HAIL...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH ANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY FLOW WILL BRING DRIER AIR TO THE OUTLOOK AREA FOR THE
REMAINDER OF THE WEEK. MOISTURE IS EXPECTED TO RETURN TO NORTHERN
UTAH AND SOUTHWEST WYOMING DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-231200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
850 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL REMAIN IN PLACE ACROSS AREAS EAST OF I-15
TODAY...WHICH WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL SPREAD ACROSS THE REGION WEDNESDAY AND
THURSDAY...WITH THUNDERSTORMS GENERALLY CONFINED TO THE HIGHER
TERRAIN. MOISTURE WILL BEGIN TO SPREAD BACK INTO THE AREA
FRIDAY...AND INCREASE OVER THE WEEKEND...BRINGING A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 22, 1:27 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      3 E TORREY              38.30N 111.36W
07/22/2008                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE IN CAPITOL REEF NP WAS CLOSED DUE TO FLASH
            FLOOD.

&&

NEUMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:15 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 22, 1:54 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Jul 22, 1:59 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch27 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.